Purpose: To describe the clinical and pathologic characteristics of a case of retinal vasculitis and vitritis following brolucizumab administration and subsequent ranibizumab treatment. Observations: A 76-year old Caucasian woman experienced pain, decreased vision and floaters one week after receiving her third monthly intravitreal brolucizumab injection in the right eye for exudative age-related macular degeneration. Examination was significant for 0.5+ anterior chamber cells, vitritis, mild peripheral vascular sheathing, and decreased vision from 20/70 to 20/200. She was started on topical 1% prednisolone acetate with improvement in her examination. She was switched to ranibizumab one month after her last brolucizumab injection of the right eye. Three weeks after her ranibizumab injection, she noticed photophobia, pain and decreased vision. Examination revealed worsening uveitis, vitritis, vascular sheathing, and decreased vision to count fingers. Despite starting on 0.05% difluprednate drops every 2 hours and oral high-dose methylprednisolone, the patient did not have any significant improvement in her symptoms or examination. She underwent pars plana vitrectomy and vitreous biopsy with intravitreal triamcinolone injection to the right eye. Vitreous biopsy and culture ruled out infectious endophthalmitis, and further cytopathologic analysis revealed chronic inflammatory infiltrate. Conclusion and importance: Treatment with brolucizumab can result in intraocular inflammation and retinal vasculitis likely due to a delayed hypersensitivity reaction to the drug, supported by cytopathologic analysis of a vitreous sample. We demonstrate a case where retreatment with an alternative anti-VEGF agent resulted in worsening vision and vasculitis.
- Age-related macular degeneration
- Hypersensitivity reaction
- Intraocular inflammation
- Retinal vasculitis
ASJC Scopus subject areas